Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Birmingham, AL

March 31, 2002Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2002, 2:05 PM CST for Russell County, Alabama. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 2:05 PM CST (20:05 UTC)
Expired
Mar 31, 2002, 3:00 PM CST
In force
55 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Russell County, AL

What was reported inside it

TimeReportWhereRemark
Mar 31, 2:43 PM CSTHail 0.75Cottonton, ALDime size hail was reported near the Cottonton community and in the Mahrt community. EMA
Mar 31, 2:44 PM CSTHail 0.75Ft Mitchell, ALDime size hail fell around Fort Mitchell and Twin Springs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 12:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS54 KBMX 312005
SVRBHM
ALC113-312100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 300 PM CST

* AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL BARBOUR COUNTY...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...GLENVILLE...PITTSVIEW AND HIRSCH.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:00 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 31, 2:00 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
200 PM CST SUN MAR 31 2002

SEVERE WEATHER IS BEGINNING OVER WATCH AREA 67.  MSAS HAS THE FRONT
EXTENDING FROM THE LOW OVER NEW ORLEANS...LA NORTHEAST TO
MONTGOMERY...AL...TO ROME...GA.  THE MODELS AGREE THAT THE FRONT
WILL MOVE SOUTH OUT OF OUR AREA WITH THE UPPER LEVEL SUPPORT THIS
EVENING AND TONIGHT.  ONCE THE DYNAMICS LEAVE OUR COUNTY WARNING
AREA AIDED BY LOOSING THE DAYTIME HEATING THE STORMS SHOULD DIE DOWN
QUICKLY.

THE NEXT CHANCE OF RAIN WILL BE TUESDAY NIGHT INTO WEDNESDAY WITH
THE NEXT FRONT.  SO ADDED POPS TUESDAY NIGHT.

FOR THE EXTENDED...RAIN ENTERS BACK INTO THE PICTURE ON SUNDAY.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.  FIRST PERIOD
POPS WILL BE DETERMINED AT RELEASE TIME.
HSV UB 041/067 048/077 047 ?000
BHM UB 045/070 048/078 051 ?000
MGM UB 050/074 048/080 053 ?000

.BHM...WW67 ALZ44>50 UNTIL 6 PM.

80

In the hours before

Local storm report, Mar 31, 10:42 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PM/AM SEVERAL REPORTS
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 AM    ABERNANT                  AL   0.88 IN HAIL
03/30/02   TUSCALOOSA                     EMA REPORTED NEAR
                                          ABERNANT
                                          CORRECTED HAIL SIZE

1040 AM    HUEYTOWN                  AL   0.75 IN HAIL
03/30/02   JEFFERSON                      STORM SPOTTER REPORTED

1040 AM    SHELBY                    AL   2.75 IN HAIL
03/30/02   SHELBY                         HAM REPORTED NEAR
                                          S.SHADES RD./HWY 152

1053 AM    PELHAM                    AL   1.50 IN HAIL
03/30/02   SHELBY                         STORM SPOTTER REPORTED

1115 AM    HARPERSVILLE              AL   1.75 IN HAIL
03/30/02   SHELBY                         EMA REPORTED

1130 AM    WINTERBORO                AL   1.00 IN HAIL
03/30/02   TALLADEGA                      EMA REPORTED

1205 PM    LINEVILLE                 AL   1.00 IN HAIL
03/30/02   CLAY                           EMA REPORTED

1210 PM    STEMLEY                   AL   1.50 IN HAIL
03/30/02   TALLADEGA                      EMA REPORTED

1225 PM                              AL   WIND DAMAGE
03/30/02   TALLADEGA                      SEVERAL LARGE TREES DOWN
                                          NEAR OLD LINCOLN HWY/SIMS
                                          RD

1240 PM                              AL   0.88 IN HAIL
03/30/02   RANDOLPH                       EMA REPORTED VERY HEAVY
                                          RAINS = STREET FLOODING

1255 PM    POTASH                    AL   0.88 IN HAIL
03/30/02   RANDOLPH                       EMA REPORTED
Special weather statement, Mar 31, 11:20 AM CST, 2 hours 45 minutes before
ALZ001>050-DDHHMM-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 AM CST SUN MAR 31 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL ALABAMA
THIS AFTERNOON...

...HEAVY RAIN EXPECTED ACROSS NORTHERN THIRD OF ALABAMA THIS
AFTERNOON....

THE AREA OF A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...HAS BEEN REDUCED TO JUST CENTRAL AND SOUTH
ALABAMA.  THE AREA IS NOW GENERALLY SOUTHEAST OF A LINE FROM
LINDEN...TO CLANTON...TO HEFLIN.  SOME THUNDERSTORMS THIS AFTERNOON
WILL LIKELY CONTAIN LARGE HAIL AND PRODUCE DAMAGING WINDS.

ADDITIONAL RAINFALL IS EXPECTED THIS AFTERNOON OVER NORTH ALABAMA...
WHICH MAY PRODUCE SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.
HEAVY RAINFALL WILL LIKELY PRODUCE STANDING WATER ON THE ROADWAYS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS
DEVELOPING SEVERE WEATHER THREAT.
Local storm report, Mar 31, 1:12 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 PM    HOPE HULL                 AL   0.88 IN HAIL
03/31/02   MONTGOMERY                     PUBLIC REPORT

0105 PM    MONTGOMERY                AL   0.25 IN HAIL
03/31/02   MONTGOMERY                     WAKA BROADCASTER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:34 PM CSTSevere Thunderstorm WarningBMXMontgomery56 min
Mar 31, 1:15 PM CSTSevere Thunderstorm WarningBMXElmore45 min
Mar 31, 1:32 PM CSTSevere Thunderstorm WarningBMXPike43 min
Mar 31, 1:48 PM CSTSevere Thunderstorm WarningBMXBarbour27 min
Mar 31, 2:11 PM CSTSevere Thunderstorm WarningBMXBarbour14 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.